Alert archive / California / Gale Watches in 2010

Gale Watch 3, NWS Eureka, CA

January 18, 2010

NWS Eureka, CA issued this gale watch at Jan 18, 2010, 2:23 PM PST. It took effect at Jan 20, 2010, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2010, 2:23 PM PST (22:23 UTC)
In effect from
Jan 20, 2010, 6:00 AM PST
Expired
Jan 19, 2010, 2:00 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 18, 2:07 PM PST, 16 minutes earlier.

Area forecast discussion, Jan 18, 2:07 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
207 PM PST MON JAN 18 2010

.SYNOPSIS...A SERIES OF STRONG LOW PRESSURE SYSTEMS WILL CONTINUE
TO PUSH ASHORE THROUGH THURSDAY...BRINGING A FEW ADDITIONAL ROUNDS
OF HEAVY RAIN AND HIGHER ELEVATION SNOWFALL TO THE REGION. THESE
STRONG WINTER STORMS WILL ALSO RESULT IN WINDY CONDITIONS AT
TIMES...ESPECIALLY ALONG THE COASTAL REGIONS AND HIGHER
ELEVATIONS.

&&

.DISCUSSION...TRAIN OF STRONG STORMS NOW SEEN CLEARLY ON THE
LATEST WATER VAPOR IMAGERY...WITH THE CLOSEST NEAR 40N 130W. THIS
OCCLUDED SYSTEM IS OF CONCERN THIS AFTERNOON AS IT IS SHOWING
SIGNS OF A BENT BACK OCCLUDED FRONT. IF THE WRAP AROUND DRYING
SEEN ON THE SATELLITE CAN MAKE IT TO SHORE...VERY STRONG SFC WINDS
MAY ACCOMPANY IT. MODELS DO SHOW A NORTHEAST PROGRESSION OF THE
LOW...HOWEVER...SUGGESTING THAT IT WOULD MAKE LANDFALL NORTH OF
THE EKA FORECAST AREA. WILL MONITOR ITS PROGRESS IN THE NEAR TERM.

WARM SECTOR IS NOW LIFTING NORTHEAST THROUGH THE CWA...WITH MORE
CONVECTIVE LOOKING SHOWERS/ISOLATED THUNDERSTORMS PREVAILING...AND
STRATIFORM RAIN EXITING TO THE EAST. SMALL HAIL WILL ALSO BE
POSSIBLE WITH ANY CONVECTIVE TYPE CELLS.

LATEST MESOWEST TEMPERATURES SHOWING FREEZING LEVEL AROUND 5000 FT
THIS AFTERNOON...KEEPING HAZARDOUS SNOW CONDITIONS WELL ABOVE PASS
LEVEL. HOWEVER...WITH EACH SUBSEQUENT STORM COMING THROUGH OVER THE
NEXT 48 HOURS...SNOW LEVELS ARE EXPECTED TO DROP SLOWLY TO AROUND
3500 FT. SNOW ABOVE THE SNOW LEVELS IS EXPECTED TO ACCUMULATE
QUICKLY OVER THE NEXT COUPLE OF DAYS AS TWO MORE STRONG FRONTS PUSH
THROUGH THE REGION. THERE IS SOME CONCERN THAT THE WARM AIR
ADVECTION MAY HINDER LOWER SNOW LEVELS...HOWEVER...COLUMN SHOULD BE
ABLE TO COOL AS UPPER JET PUSHES FARTHER SOUTH. HAVE UPGRADED TO
WINTER STORM WARNING FOR 4000 FT AND HIGHER ACCORDINGLY.

SHOULD CONTINUE TO SEE GUSTY WINDS WITH EACH SYSTEM...ESPECIALLY IN
HIGHER TERRAIN...EXPOSED COASTAL AREAS...AND WITH THE WEDNESDAY
STORM. THIS MAY RESULT IN SOME SCATTERED POWER OUTAGES AND DOWNED
TREES. STILL EXPECTED SOME STRONG GUSTS THIS AFTERNOON AND EARLY
EVENING...AND WILL KEEP WIND ADVISORY IN EFFECT.

HAVE SEEN BETWEEN 1 TO 2.5 INCHES IN MENDOCINO COUNTY TODAY...AND .5
TO 1.5 NORTH TO THE OREGON BORDER. ADDITIONAL RAINFALL AMOUNTS OF 3
TO 5 INCHES ARE EXPECTED ACROSS MENDOCINO COUNTY THROUGH
THURSDAY...AND 2 TO 4 INCHES ELSEWHERE. HIGHER AMOUNTS ARE STILL
ALSO EXPECTED IN FAVORED AREAS LIKE THE KING RANGE AND SOUTH FORK
MOUNTAINS. MINOR FLOODING OF ROADWAYS...SMALL STREAMS...AND PONDING
OF WATER IS STILL A CONCERN THROUGH THE WEEK WITH THIS RAINFALL.

THERE WILL BE A BREAK IN THE ACTION THIS WEEKEND AS UPPER RIDGING
FINALLY BUILDS OVERHEAD. HENRY

&&

.AVIATION...WINDS WILL WEAKEN A LITTLE FOR A BRIEF PERIOD EARLY THIS
EVENING. THERE MAY BE A BRIEF BREAK IN RAIN AS WELL AS ONE FRONT
MOVES EAST OF THE REGION AND ANOTHER FRONT APPROACHES FROM THE
WEST. SOUTH WINDS WILL INTENSIFY AND BECOME GUSTY AGAIN LATER IN THE
EVENING AS THE NEXT FRONT NEARS NORTHERN CA. PERIODS OF RAIN WITH
POCKETS OF MVFR CONDITIONS...AND GUSTY WINDS WILL ACCOMPANY THE
FRONT AS IT MOVES ACROSS THE REGION TONIGHT AND TUE MORNING. TH

&&

.MARINE...SEAS WILL REMAIN TREACHEROUS FOR MOST OF THE WEEK AS A
SERIES OF STORMS MAINTAIN STRONG AND GUSTY SOUTH WINDS AND ELEVATED
NW SWELLS. SEAS MAY DROP BELOW GALE CONDITIONS BRIEFLY THIS EVENING
IN BETWEEN STORMS...BUT WILL RETURN LATER IN THE EVENING...AND HAVE
DECIDED TO LEAVE THE CURRENT WARNINGS AS IS...GALE ENDING TUE
AFTERNOON...AND HAZARDOUS SEAS WARNING ENDING THU MORNING. HAVE
ISSUED A GALE WATCH FOR WED AS WELL WHEN ANOTHER STRONG LOW PRESSURE
SYSTEM IS FORECASTED TO MOVE ACROSS THE WATERS. ISSUED A WATCH
INSTEAD OF A WARNING BECAUSE THE VARYING FORECAST MODELS ARE STILL
WORKING OUT THE POSITION OF THE LOW WHEN IT NEARS THE COAST...AND
WHERE THE STRONGEST WINDS ARE EXPECTED. MADE LITTLE CHANGE TO THE
SWELL FORECAST AS THE PACIFIC STORMS WILL MAINTAIN LARGE W-NW SWELLS
THROUGH THE WEEK. TH

&&

.HYDROLOGY...THE NAVARRO AND RUSSIAN RIVERS WILL SEE A SHARP
INCREASE IN FLOW LEVELS WEDNESDAY EVENING...BUT ARE NOT EXPECTED
TO REACH MONITOR OR FLOOD STAGES THIS WEEK. THE EEL RIVER WILL
ALSO RISE...AND AT FERNBRIDGE IS EXPECTED TO PEAK AROUND 17 FEET
EARLY THURSDAY MORNING...WHICH IS ABOVE MONITOR STAGE. AT THIS
STAGE...MINOR FLOODING OF WESTERN PORTIONS OF CANNIBAL ISLAND
ROAD...CAMP WEOTT ROAD AND ADJACENT AREAS MAY OCCUR...ESPECIALLY
WITH A TIDE OF OVER 6 FT WHICH IS EXPECTED.  HENRY

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 7 PM PST THIS EVENING CAZ001>003.

     HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST THURSDAY
     CAZ001-002.

     WINTER STORM WARNING FROM 4 AM TUESDAY TO 6 PM PST WEDNESDAY
     ABOVE 4000 FEET FOR THE CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...GALE WATCH FROM WEDNESDAY
     MORNING THROUGH WEDNESDAY EVENING PZZ450-455-470-475.

     GALE WARNING UNTIL 4 PM PST TUESDAY PZZ450-455-470-475.

     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY
     PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 18, 5:00 AM PST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
500 AM PST MON JAN 18 2010

CAZ001-002-191430-
REDWOOD COAST-MENDOCINO COAST-
500 AM PST MON JAN 18 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING.
A HIGH SURF ADVISORY IS ALSO CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THURSDAY MORNING.

A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND HIGH SURF TO THE REGION THROUGH AT
LEAST EARLY THURSDAY. HIGHER ELEVATION SNOWFALL CAN ALSO BE
EXPECTED...MAINLY ABOVE 4000 FEET.

PLEASE REFER TO WEATHER.GOV/EUREKA AND NOAA WEATHER RADIO FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-191430-
NORTH COAST INTERIOR-
500 AM PST MON JAN 18 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND HIGH SURF TO THE REGION THROUGH AT
LEAST EARLY THURSDAY. HIGHER ELEVATION SNOWFALL CAN ALSO BE
EXPECTED...MAINLY ABOVE 4000 FEET.

PLEASE REFER TO WEATHER.GOV/EUREKA AND NOAA WEATHER RADIO FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-191430-
UPPER TRINITY RIVER-
500 AM PST MON JAN 18 2010

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT FOR ELEVATIONS
ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER STORM WATCH REMAINS IN EFFECT FOR ELEVATIONS ABOVE 4000
FEET THROUGH WEDNESDAY AFTERNOON.

A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND HIGHER ELEVATION SNOWFALL THROUGH AT
LEAST EARLY THURSDAY. THE SNOW LEVEL MAY FALL TO 3500 FEET BY
WEDNESDAY EVENING.

PLEASE REFER TO WEATHER.GOV/EUREKA AND NOAA WEATHER RADIO FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ076-191430-
MENDOCINO INTERIOR-
500 AM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND
GUSTY WINDS UP TO 40 MPH THROUGH THIS EVENING. HIGHER ELEVATION
SNOWFALL CAN ALSO BE EXPECTED...MAINLY ABOVE 4500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF POWERFUL WINTER STORMS WILL BRING PERIODS OF HEAVY
RAIN...STRONG WINDS...AND HIGHER ELEVATION SNOWFALL THROUGH AT
LEAST EARLY THURSDAY. THE SNOW LEVEL MAY FALL TO NEAR 3500 FEET
BY WEDNESDAY EVENING.

PLEASE REFER TO WEATHER.GOV/EUREKA AND NOAA WEATHER RADIO FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:41 PM PSTGale WatchEKA5 hr
Jan 18, 2:22 AM PSTGale WarningEKA41 hr
Jan 18, 2:22 AM PSTHazardous Seas WarningEKA3 days
Jan 18, 2:35 AM PSTHigh Surf AdvisoryEKA3 days
Jan 18, 3:04 AM PSTWinter Storm WatchEKA11 hr
Jan 18, 3:36 AM PSTWind AdvisoryEKA12 hr
Jan 18, 2:31 PM PSTWinter Storm WarningEKA61 hr

Nearby

Gale Watches in California, 2010Every gale watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.